Severe esophageal burn following chloral hydrate overdose in an infant

11Citations
Citations of this article
15Readers
Mendeley users who have this article in their library.

Abstract

Chloral hydrate is generally considered to be a safe hypnotic drug, and is commonly used for short-term sedation before diagnostic procedures. Its irritant actions to the mucous membranes are usually limited. We report a rare complication of chloral hydrate overdose in an infant. An 8-month-old male infant became unconscious and required ventilation support after an overdose of chloral hydrate was administered to provide sedation for an ophthalmologic examination. White plaques and sloughing of the oropharyngeal mucosa were observed on the next day. Esophagogastroscopy revealed severe corrosive lesions on the whole esophagus. The child recovered after supportive treatment and his oral intake remained well without dysphagia after 1 year. This report illustrates the potential corrosive effect of chloral hydrate. Strict attention should be paid to the dosing and administration protocol of chloral hydrate in infants. The condition of the oropharyngeal mucosa should be carefully monitored after chloral hydrate administration. ©2006 Elsevier & Formosan Medical Association.

Author supplied keywords

Cite

CITATION STYLE

APA

Lin, Y. C., & Ma, J. Y. (2006). Severe esophageal burn following chloral hydrate overdose in an infant. Journal of the Formosan Medical Association, 105(3), 235–237. https://doi.org/10.1016/S0929-6646(09)60311-9

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free